Couldn't find what you looking for?

TRY OUR SEARCH!

Every medication comes with a frighteningly long list of precautions, contraindications, and potential side effects. Lithium, a mood-stabilizing medicine primarily used to treat bipolar disorder, is no exception. Its potential side effects are rather varied, ranging from a dry mouth to aching joints and from hair loss to acne. Weight gain is also not uncommon with lithium. What do you need to know about this if you are going to be taking lithium or are currently on it?

Lithium And Weight Gain

The long-term use of lithium has a significant impact on a person's chance of developing hypothyroidism, a condition that is closely associated with weight gain as well as other unpleasant symptoms like fatigue. This is more likely to occur in women than in men. 

Since it is quite likely that you will be prescribed lithium in combination with another medication, and research has found that nearly all antipsychotic medications cause weight gain, lithium may not be the sole culprit of your weigh gain. (The downside of this is that it may be very hard for you to find a medication or combination of medications that don't cause the same problem!)

So, What Can You Do To Prevent Or Reduce Lithium-Related Weight Gain?

First off, research suggests that lithium-related weight gain naturally comes to an end after you've been taking the medication for around two years. That means that unless your diet changes, you will not be gaining weight exponentially for the rest of your time on the medication. 

What can you do to reduce or even prevent weight gain before you reach that two-year mark? One study found that weight gain can be reduced when doctors offer a "lifestyle and life skills intervention" when they prescribe you your medication. This consisted, among other things, of diet advice tailored to the individual. It should come as no surprise that people who exercise and eat right will reduce weight gain, but there you go. There are some things about diet and lithium that may surprise those who are new to the medication, though, and those are:

  • Is it important to stay properly hydrated, because your hydration levels will impact the amount of lithium in your system. Many people who take lithium feel quite thirsty, so they naturally drink more. Don't fall victim to the temptation to quench your thirst with the help of sugary drinks, as that really contributes to weight gain. 
  • Salt and caffeine intake also affect your lithium levels, so it is important to keep both steady. Do not suddenly go decaf or low-salt without consulting your prescribing doctor! The same goes for increasing your salt and caffeine intake. 
  • You're advised to steer clear of alcohol. 

So, what if a common-sense, physician-approved, diet doesn't help you and you still find yourself gaining lots of weight? Metformin, a drug prescribed to people with diabetes but also to non-diabetics with weight issues, may help you lose weight. The combination of Metformin and lithium has been studied and Metformin appears to be beneficial and safe for lithium-related weight loss. 

Still have something to ask?

Get help from other members!

Post Your Question On The Forums